Colorado, 2010High Wind in Colorado, April 1, 2010
April 1, 2010 · NWS PUB · 10 events in 10 counties and zones
A strong weather system generated high winds across the southeast plains. Wind gusted in some areas to nearly 70 mph.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system generated high winds across the southeast plains. Wind gusted in some areas to nearly 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 1, 3:50 AM MST, 9 hours 10 minutes earlier.
Area forecast discussion, Apr 1, 3:50 AM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
450 AM MDT THU APR 1 2010
.SHORT TERM...
(TODAY AND TONIGHT)
MAIN FORECAST CONCERNS ARE CRITICAL FIRE WEATHER CONDITIONS
TODAY...SNOWFALL ALONG THE CONTDVD AND WIND SPEEDS ACRS MOST OF THE
CWA. AN UPR TROF WL BE MOVING ACRS THE STATE TODAY AND
TONIGHT...WITH A 125KT UPR JET TRANSLATING ACRS THE AREA. STRONG
WINDS WL DEVELOP ACRS THE AREA TODAY AND WL HAVE NO PROBLEM REACHING
THE WIND CRITERIA ACRS THE SERN PLAINS FOR THE RED FLAG WARNING. IT
ALSO SEEMS THAT WITH THE STRONG SWRLY WINDS THE DEW POINTS SHOULD
DROP ENOUGH THAT HUMIDITIES THIS AFTERNOON SHOULD BE 15 PERCENT OR
LOWER OVR THE SERN PLAINS. THUS THE RED FLAG WARNING STILL LOOKS
WARRANTED. IT SEEMS THAT SNOW HAS BEEN SLOW TO DEVELOP ALONG THE
CONTDVD...BUT SHOULD INCREASE THIS MORNING AND AFTERNOON AS THE
BETTER UPR DYNAMICS MOVES OVR THE AREA AND THE MSTR LAYER DEEPENS.
WE MAY ALSO SEE SOME PCPN SPREAD TO THE ERN MTS THIS AFTERNOON...BUT
NOT LOOKING FOR MUCH ACCUMULATION. TEMPS TODAY ACRS THE AREA WL BE
MUCH COOLER BUT WL STILL BE A LITTLE ABOVE NORMAL ACRS THE SERN
PLAINS.
TONIGHT AS THE UPR TROF MOVES EAST...THE UPR FLOW BECOMES WEST AND
THEN NW AND DECREASES. AS A RESULT THE OROGRAPHICS BECOME LESS
FAVORABLE FOR THE SW MTS AND THE PCPN IS EXPECTED TO DECREASE. OVR
THE CENTRAL MTS THE OROGRAPHICS LOOK FAIRLY WEAK...BUT WE SHOULD SEE
AT LEAST LIGHT SNOW CONTINUE THRU THE NIGHT. WL LEAVE CURRENT WINTER
WEATHER HIGHLIGHTS AS THEY ARE. THE NAM KEEPS THE SERN PLAINS DRY
THRU THE NIGHT...WHILE THE GFS DEVELOPS SOME PCPN ACRS THE FAR SERN
PLAINS LATE TONIGHT. WL KEEP SOME ISOLD POPS IN THE FORECAST FOR
THIS AREA LATE.
.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)
SOMEWHAT UNSETTLED CONDITIONS FRIDAY AND THEN AGAIN FROM LATER
MONDAY INTO TUESDAY NIGHT IN COMBINATION WITH GENERALLY MILD EARLY
APRIL TEMPERATURES.
AT THIS WRITING...LONGER TERM MODELS HAVE SOME TIMING DIFFERENCES
FOR NEXT WEEKS SYSTEM...ALTHOUGH THE COMPUTER SIMULATIONS AGREE
QUITE NICELY WITH SYSTEM PASSING ACROSS THE REGION FRIDAY.
AS SYSTEM PUSHES ACROSS CWFA FRIDAY...ANTICIPATE TEMPERATURES
COOLING TO BELOW EARLY APRIL CLIMATOLOGICAL AVERAGES AS WELL AS
ISOLATED TO SCATTERED SHOWERS.
AT THIS TIME...IT APPEARS THAT ADDITIONAL SNOW AMOUNTS OVER
HIGHER TERRAIN REGIONS FROM 6 AM FRIDAY TO 6 PM FRIDAY WILL BE ON
THE LIGHT SIDE(GENERALLY UNDER 2 INCHES AND MAINLY OVER PORTIONS
OF THE CENTRAL MOUNTAINS).
FROM FRIDAY NIGHT INTO EARLY MONDAY MORNING...PROJECT THAT
GENERALLY DRY(OUTSIDE OF THE CENTRAL MOUNTAINS) ZONAL TO
SOUTHWEST UPPER FLOW WILL DOMINATE THE CWFA. IN ADDITION...GUSTY
WEST TO SOUTHWEST WINDS WILL BE POSSIBLE...ESPECIALLY DURING
FRIDAY NIGHT AND THEN AGAIN BY NEXT MONDAY. ALSO...TEMPERATURES
RUNNING ABOVE CLIMATOLOGICAL AVERAGES SHOULD BE NOTED THIS
WEEKEND.
AS MENTIONED EARLIER...SOME OF THE LONGER TERM MODELS DIVERGE ON
THE TIMING OF NEXT WEEKS SYSTEM...WITH THE GFS MORE PROGRESSIVE
WHILE THE ECMWF PREFERS A SLOWER SOLUTION. PRIMARY MESSAGE FOR
NOW WILL BE THAT UNSETTLED METEOROLOGICAL CONDITIONS(IN THE FORM
OF INCREASING SHOWERS...INCREASING WINDS AT TIMES AND COOLER
TEMPERATURES) ARE ANTICIPATED FROM LATER MONDAY INTO TUESDAY
NIGHT.
&&
.AVIATION...
GUSTY STRONG WINDS CAN BE EXPECTED TODAY. SOUTHWESTERLY WINDS AT 20-30
KTS WITH GUSTS OF 35-40 KT CAN BE EXPECTED AT THE LOWER
ELEVATIONS...WITH STRONGER WINDS OVER THE MTS. THE WINDS WL
DECREASE TONIGHT. VFR CONDITIONS ARE EXPECTED AT THE THREE TAF SITES
TODAY AND TONIGHT. THIS AFTERNOON THERE COULD BE SOME SHOWERS IN
THE VCNTY OF KALS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR COZ227>237.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR COZ066.
WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ068.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ060.
&&
Hazardous weather outlook, Apr 1, 5:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
659 AM MDT THU APR 1 2010
COZ058>089-093>099-021300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
659 AM MDT THU APR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS ARE EXPECTED ACROSS THE AREA TODAY...WITH
WINDS SPEEDS OF 20 TO 30 MPH AND GUSTS OF 40 TO 45 MPH ACROSS THE
LOWER ELEVATIONS. MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON ARE
EXPECTED TO DROP TO 15 PERCENT AND LOWER ACROSS THE SOUTHEAST
PLAINS. THESE WEATHER CONDITIONS...COMBINED WITH DRY FUELS...WILL
CREATE CONDITIONS FAVORABLE FOR ERRATIC FIRE BEHAVIOR THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE SOUTHEAST COLORADO PLAINS.
SNOW ACCUMULATIONS ARE EXPECTED ACROSS THE CONTINENTAL DIVIDE AND BY
LATE TONIGHT THERE SHOULD BE ANOTHER 4 TO 9 INCHES OVER THE EASTERN
SAN JUAN MOUNTAINS ABOVE 10000 FEET...AND 2 TO 5 INCHES POSSIBLE
BELOW 10000 FEET. THE LA GARITA MOUNTAINS ABOVE 10000 FEET SHOULD
SEE ANOTHER 2 TO 6 INCHES OF SNOW BY LATE TONIGHT. BY FRIDAY
MORNING THE EASTERN SAWATCH MOUNTAINS ABOVE 11000 FEET SHOULD SEE AN
ADDITIONAL 3 TO 8 INCHES...WITH 3 TO 5 INCHES OVER THE REMAINDER OF
THE CENTRAL MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT ACCUMULATING SNOW WILL BE POSSIBLE OVER THE MOUNTAINS ON
FRIDAY WITH ADDITIONAL SNOW ACCUMULATIONS GENERALLY 2 INCHES OR
LESS.
A STORM SYSTEM IMPACTING THE REGION FROM LATER MONDAY INTO TUESDAY
NIGHT IS EXPECTED TO PRODUCE ANOTHER ROUND OF SNOW...ESPECIALLY
OVER SECTIONS OF THE CENTRAL AND WESTERN MOUNTAINS WHERE SEVERAL
INCHES OF SNOW WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND INTO TONIGHT OVER THE SOUTHWEST AND CENTRAL
MOUNTAINS.
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 1, 1:00 PM MST to 5:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- April 1, 1:44 PM MST to 2:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Bent County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- April 1, 2:00 PM MST to 5:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 23, 2010$275,000 · 6 events
- Wildfire in Georgia, April 1 to 6, 2010$37,000 · 4 events
- High Wind in New Mexico, April 1, 2010$10,000 · 61 kt wind · 24 events
- Wildfire in Colorado, April 1, 2010$30,000 · 1 event
- Drought in Colorado, April 1 to 30, 201021 events
- Hail and Damaging Winds in Kansas, April 1, 20101.5 in hail · 20 events
- High Wind in New Mexico, April 1, 2010$20,000 · 83 kt wind · 3 events
- Winter Storm and Winter Weather in Colorado, April 1 to 2, 201013 events
- Drought in Hawaii, April 1 to 30, 201012 events
- Hail in Kansas, April 1, 2010$15,000 · 1 in hail · 3 events
- High Surf in Hawaii, April 1 to 5, 20108 events
- Drought in Wisconsin, April 1 to 30, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222807, 222806, 222808, 222809, 222810, 222811, 222812, 222813, 222814, 222815.